Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 70, NWS Tallahassee, FL

April 13, 20206 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 13, 2020, 4:05 AM EDT for 6 counties in Georgia. It was in force for 85 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 4:05 AM EDT (08:05 UTC)
Expired
Apr 13, 2020, 5:30 AM EDT
In force
85 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Baker County, GA, Calhoun County, GA, Dougherty County, GA, Early County, GA, Miller County, GA, Mitchell County, GA

What was reported inside it

TimeReportWhereRemark
Apr 13, 4:40 AM EDTTSTM WND DMG3 Ese Morgan, GASOCIAL MEDIA REPORT OF TREES DOWN ALONG HIGHWAY 37 BETWEEN LEARY AND MORGAN.
Apr 13, 4:45 AM EDTTSTM WND DMGCedar Springs, GAMULTIPLE TREES DOWN ON CEDAR SPRINGS ROAD IN CEDAR SPRINGS.
Apr 13, 4:45 AM EDTTSTM WND DMGMilford, GAMITCHELL EMC FACEBOOK PAGE REPORTS NUMEROUS BROKEN POLES, LINES DOWN, AND TREES ON THE LINES ACROSS ITS SERVICE AREA WITH 1956 OUTAGES.
Apr 13, 5:00 AM EDTTSTM WND DMG3 Nne Lockett Crossing, GAONE TREE DOWN ON GILLIONVILLE ROAD.
Apr 13, 5:15 AM EDTTSTM WND DMG3 Wnw Bridgeboro, GASEVERAL TREES DOWN ON PLEASANT GROVE CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 11:45 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS52 KTAE 130805
SVRTAE
GAC007-037-095-099-201-205-130930-
/O.NEW.KTAE.SV.W.0070.200413T0805Z-200413T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
405 AM EDT Mon Apr 13 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Miller County in southwestern Georgia...
  Dougherty County in southwestern Georgia...
  Mitchell County in southwestern Georgia...
  Baker County in southwestern Georgia...
  Calhoun County in southwestern Georgia...
  Central Early County in southwestern Georgia...

* Until 530 AM EDT.

* At 405 AM EDT, a severe thunderstorm was located near Ashford, or
  10 miles northeast of Cottonwood, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Colquitt, Newton, Morgan, Albany, Pelham, Putney, Camilla, Edison,
  Arlington, Baconton, Leary, East Albany, Marine Corps Logistics
  Base, Turner City, Walker, Douglasville, Centerville, Sale City,
  Damascus and Jakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM EDT for southwestern
Georgia. A Tornado Watch also remains in effect until 1100 AM EDT for
south central Georgia.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3163 8401 3146 8398 3144 8400 3144 8414
      3143 8400 3108 8401 3108 8502 3119 8508
      3146 8479 3150 8480 3149 8482 3162 8482
      3162 8466 3164 8465 3162 8459 3164 8458
      3162 8458 3162 8405 3165 8403 3165 8399
TIME...MOT...LOC 0805Z 262DEG 38KT 3116 8516 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
658 
WWUS52 KTAE 130859
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
459 AM EDT Mon Apr 13 2020

GAC037-130908-
/O.CAN.KTAE.SV.W.0070.000000T0000Z-200413T0930Z/
Calhoun GA-
459 AM EDT Mon Apr 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY IN SOUTHWESTERN
GEORGIA IS CANCELLED...
    
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.

A Tornado Watch remains in effect until 700 AM EDT for southwestern
Georgia. A Tornado Watch also remains in effect until 1100 AM EDT for
south central Georgia.

LAT...LON 3165 8399 3163 8401 3148 8400 3146 8398
      3144 8400 3144 8414 3143 8400 3108 8401
      3108 8502 3119 8508 3133 8464 3144 8460
      3143 8449 3145 8446 3144 8443 3146 8441
      3155 8446 3162 8445 3162 8405 3165 8403
TIME...MOT...LOC 0858Z 263DEG 47KT 3124 8442 

$$

GAC007-095-099-201-205-130930-
/O.CON.KTAE.SV.W.0070.000000T0000Z-200413T0930Z/
Miller GA-Dougherty GA-Mitchell GA-Baker GA-Early GA-
459 AM EDT Mon Apr 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR MILLER...DOUGHERTY...MITCHELL...BAKER AND SOUTHERN EARLY
COUNTIES...

At 458 AM EDT, a severe thunderstorm was located 7 miles southwest of
Newton, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Colquitt, Newton, Albany, Pelham, Putney, Camilla, Baconton, East
Albany, Marine Corps Logistics Base, Turner City, Walker, Sale City,
Damascus, Jakin, Iveys Mill, Radium Springs, Lester, Greenough,
Bellview and Hopeful.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM EDT for southwestern
Georgia. A Tornado Watch also remains in effect until 1100 AM EDT for
south central Georgia.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3165 8399 3163 8401 3148 8400 3146 8398
      3144 8400 3144 8414 3143 8400 3108 8401
      3108 8502 3119 8508 3133 8464 3144 8460
      3143 8449 3145 8446 3144 8443 3146 8441
      3155 8446 3162 8445 3162 8405 3165 8403
TIME...MOT...LOC 0858Z 263DEG 47KT 3124 8442 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:05 AM EDT, 1 hour earlier.

Area forecast discussion, Apr 13, 3:05 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Tallahassee FL
305 AM EDT Mon Apr 13 2020

.NEAR TERM [Through Tonight]...

Tornado watches are up for portions of the tri-state region as a
broken line of thunderstorms, edging into our SW GA/SE AL counties
currently as of 2 AM CT, aided by 1000 J/kg CAPE and a 70 kt LLJ
pumps high theta-e air into and ahead of the line. Progging the
line out places the line into our central sections in the predawn
hours and into the eastern Big Bend counties after dawn. SPC has
an enhanced risk for severe storms early this morning then slight
risk after dawn ahead of the line with all modes of severe
weather possible given the highly sheared environment. The line
appears to move south of the eastern Big Bend early to mid
afternoon and the supporting trough and dynamics move further
north and away from the region.

.SHORT TERM [Tuesday through Wednesday]...

Cold front will stall across the coastal waters and east Big Bend
as the supporting trough races northeast and ridging to the south
stops its movement southward. Good convergence with cyclonic flow
aloft will lead to good rain chances this period along and just
north of the front as it moves little through Wednesday. The upper
trough moves through Wednesday adding additional diffluence aloft
and additional heavy rainfall amounts before it gets pushed
southward in the long term.

.LONG TERM [Wednesday Night Through Monday]...

A slight break in the active weather is possible late this work
week but relative cyclonic flow over much of the eastern US will
lead to additional chances for shower and thunderstorms across the
area into the weekend

&&

.AVIATION...
[Through 06Z Tuesday]

Updated timing of arrival for line of thunderstorms based from
latest high resolution guidance to each of our TAF sites. Expect
MVFR/IFR just ahead of the line, variable strong wind gusts with
the line along with heavy thunderstorms, an hour or two of
degraded flight conditions behind the line, then decreasing
westerly winds and VFR conditions after that through the rest of
the TAF period.

&&

.MARINE...

Hazardous marine conditions will continue today with an
improvement this evening. Today, a cold front will move from west
to east with strong thunderstorms accompanying the front. Ahead of
this line, strong onshore flow will continue. Wave heights will be
around 6 to 10 feet today with improvement tonight. Gale warning
will expire this morning, and even though winds will decrease
through the day, wave heights will remain at or above 7 feet and
the small craft advisory will be left in tact till this evening.

&&

.FIRE WEATHER...

No hazardous fire weather conditions are expected over the next
few days.

&&

.HYDROLOGY...

The storm system moving through is only expected to bring around
1-1.5 inches of rain across the region due to the fast movement of
the cold front. No flooding is expected with this system.

The cold front is expected to stall near the Gulf Coast and will
be a focus for additional showers and storms. There is the
possibility of an additional 2-4 inches of rain on Tuesday and
Wednesday. At the current time, most of the guidance indicates the
heaviest rain is expected to occur over North Florida, in areas
with moderate drought conditions, thus little or no flooding is
anticipated with these rainfall amounts.

For coastal flood concerns, strong onshore flow will lead to some
minor coastal flooding around the time of high tide this morning
in Apalachee Bay. Water levels of 1 to 1.5 ft MHHW are possible
around Apalachee Bay. These levels typically only impact boat
ramps along the coast.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   88  62  84  61  75 /  80  30  50  80  80
Panama City   82  64  80  60  75 /  30  30  50  80  80
Dothan        84  57  82  55  73 /  10  10  20  70  50
Albany        84  59  84  58  74 /  40  10  20  70  60
Valdosta      86  63  82  62  73 /  80  30  50  70  90
Cross City    83  67  82  67  80 /  70  50  60  40  70
Apalachicola  81  65  78  63  73 /  80  50  60  70  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 5 AM EDT /4 AM CDT/ early this morning for
     Calhoun-Central Walton-Coastal Bay-Coastal Franklin-Coastal
     Gulf-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland Gulf-
     Jackson-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through Tuesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 5 PM EDT /4 PM CDT/ this afternoon for
     Coastal Bay-South Walton.

GA...Wind Advisory until 5 AM EDT early this morning for Baker-Ben
     Hill-Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-
     Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 4 AM CDT early this morning for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory from 7 AM this morning to 7 PM CDT this
     evening for Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
     from Mexico Beach to Okaloosa Walton County Line FL from 20
     to 60 NM.

     Gale Warning until 7 AM CDT this morning for Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Apalachicola to Mexico Beach FL from 20 to
     60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

     Small Craft Advisory until 8 PM EDT this evening for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Scholl
MARINE...Scholl
FIRE WEATHER...Scholl
HYDROLOGY...Godsey

In the hours before

Local storm report, Apr 13, 1:40 AM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     TSTM WND DMG     1 E ARITON              31.60N 85.69W
04/13/2020                   DALE               AL   LAW ENFORCEMENT

            TREE DOWN ON COUNTY ROAD 72.

&&

LN
Local storm report, Apr 13, 2:03 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
203 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     TSTM WND GST     1 NW CAIRNS AAF         31.28N 85.72W
04/13/2020  M51 MPH          DALE               AL   AWOS

            AWOS STATION KOZR OZARK CAIRNS AAF.

&&
Local storm report, Apr 13, 2:21 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     1 NNE CLINTONVILLE      31.43N 85.89W
04/13/2020                   COFFEE             AL   LAW ENFORCEMENT

            REPORTS OF TREES DOWN, TREES ON POWER LINES,
            TREES ON MULTIPLE COUNTY ROADS NOT ONLY
            AROUND NEW BROCKTON BUT VARIOUS OTHER PARTS
            OF THE COUNTY OVER THE LAST HOUR. COUNTY
            ROADS 260, 216, 248 AND 239 ALL HAD TREES
            DOWN.

&&

LN
Local storm report, Apr 13, 2:29 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     1 ESE GEORGETOWN        31.88N 85.08W
04/13/2020                   QUITMAN            GA   LAW ENFORCEMENT

            TREE ON POWER LINES ALONG US HWY 82.

&&

LN
Local storm report, Apr 13, 2:35 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     2 NNE GRABALL           31.61N 85.27W
04/13/2020                   HENRY              AL   LAW ENFORCEMENT

            911 CALL CENTER REPORTS WIDESPREAD TREES
            DOWN COUNTY WIDE AS WELL AS POWER OUTAGES.

&&

LN
Local storm report, Apr 13, 3:19 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     1 SSW ENTERPRISE        31.30N 85.86W
04/13/2020                   COFFEE             AL   LAW ENFORCEMENT

            TREES DOWN, POWER LINES DOWN, TREES ON POWER
            LINES ACROSS ENTERPRISE.

&&

LN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:49 AM EDTSevere Thunderstorm WarningTAEQuitman86 min
Apr 13, 1:58 AM EDTSevere Thunderstorm WarningTAEClay92 min
Apr 13, 2:13 AM EDTSevere Thunderstorm WarningTAERandolph, Terrell92 min
Apr 13, 2:53 AM EDTSevere Thunderstorm WarningTAELee97 min
Apr 13, 3:25 AM EDTSevere Thunderstorm WarningTAEClay, Early69 min
Apr 13, 3:29 AM EDTTornado WarningTAEClay, Randolph46 min
Apr 13, 3:42 AM EDTSevere Thunderstorm WarningTAERandolph, Terrell48 min
Apr 13, 4:09 AM EDTSevere Thunderstorm WarningTAEDecatur, Seminole66 min
Apr 13, 4:21 AM EDTSevere Thunderstorm WarningTAELee, Turner, Worth84 min
Apr 13, 4:24 AM EDTTornado WarningTAELee, Worth36 min
Apr 13, 5:04 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Miller, Seminole56 min
Apr 13, 5:08 AM EDTTornado WarningTAEMitchell, Worth33 min
Apr 13, 5:16 AM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell74 min
Apr 13, 5:21 AM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Cook, Irwin, Tift84 min
Apr 13, 5:30 AM EDTTornado WarningTAETift31 min
Apr 13, 5:52 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas53 min
Apr 13, 5:52 AM EDTTornado WarningTAEBerrien, Irwin38 min
Apr 13, 6:27 AM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Grady, Lanier and 2 more93 min
Apr 13, 7:51 AM EDTTornado WarningTAELanier, Lowndes24 min
Apr 13, 7:56 AM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Lanier, Lowndes, Thomas49 min
Apr 13, 8:41 AM EDTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes34 min
Apr 13, 9:13 AM EDTSevere Thunderstorm WarningTAELowndes14 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.